Hail, Knox
- When
- June 21, 8:23 PM CST
- Where
- Knox County, 1.67 mi WNW of Santee
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.840, -97.850
The hail was mostly pea to dime-size but a few were around quarter-size.
Scattered thunderstorms developed in northeast Nebraska during the evening of June 21. The storms developed north of an outflow boundary that had pushed south across northeast Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Scattered thunderstorms developed in northeast Nebraska during the evening of June 21. The storms developed north of an outflow boundary that had pushed south across northeast Nebraska. One of the storms dropped quarter-size hail in far northeast Nebraska before moving into South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 21, 5:24 PM CST, 2 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 624 PM CDT FRI JUN 21 2013 .AVIATION...00Z TAFS FOR KOMA...KLNK...AND KOFK. VFR CONDITIONS WILL PREVAIL THRU THE FCST PD. LLWS THOUGH WILL BE AN ISSUE AT ALL TERMINALS OVERNIGHT THRU EARLY SAT MORNING. ALSO...THERE IS A SMALL CHANCE THAT TSRA COULD DEVELOP ON NOSE OF LLVL JET LATER TONIGHT OVER NERN NEB. HOWEVER HAVE OPTED TO NOT INCLUDE ANY MENTION OF TSRA AT KOFK SINCE AREAL COVERAGE IS IN QUESTION. DEE && .PREV DISCUSSION... /ISSUED 315 PM CDT FRI JUN 21 2013/ DISCUSSION... WARMTH AND SPORADIC THUNDERSTORM CHANCES ARE THE PRIMARY FORECAST CONCERNS. UPPER RIDGING IN THE SOUTHERN PLAINS AND AN UPPER LOW IN THE NORTHWEST STATES WILL CONTROL THE WEATHER ACROSS OUR PART OF THE COUNTRY THROUGH THE WEEKEND. UPPER LOW WILL SLOWLY LIFT TO THE NORTHEAST INTO THE CANADIAN PLAINS BY MONDAY...WHILE SHORTWAVE ROTATES THROUGH THE DAKOTAS SUNDAY. THAT SHORTWAVE WILL PUSH A SURFACE FRONT INTO OUR AREA ON SUNDAY...BRINGING PERHAPS OUR BEST CHANCE FOR PRECIPITATION THE NEXT SEVERAL DAYS. AHEAD OF THIS...MOST OF EASTERN NEBRASKA AND SOUTHWEST IOWA WILL REMAIN UNDER INFLUENCE OF MID LEVEL RIDGING...WITH NORTHERN FRINGE OF THE CWA SEEING POTENTIAL CONVECTION NEARER FASTER MID LEVEL SOUTHWESTERLY FLOW. MID LEVEL TEMPERATURES WERE PROVIDING DECENT CAP FOR CONVECTION TODAY...AND SHOULD CONTINUE INTO SATURDAY. HOWEVER...A FEW SHOWERS/STORMS ROLLED ACROSS NORTHEAST NEBRASKA AND WESTERN IOWA EARLIER TODAY ABOVE WARM NOSE...TRIGGERED BY WEAK SHORTWAVE SHOWN IN WATER VAPOR LOOPS. AND AN ISOLATED SHOWER POPPED BY MID AFTERNOON IN NORTH CENTRAL KANSAS WHICH WAS DRIFTING NORTH. THIS SCENARIO OF GENERALLY NOCTURNAL AND EARLY MORNING STORMS NORTH AND ISOLATED LATE AFTERNOON ACTIVITY JUST ABOUT ANYWHERE COULD OCCUR AGAIN TONIGHT THROUGH SATURDAY NIGHT/SUNDAY MORNING...ESPECIALLY IN OUR NORTH GIVEN PROXIMITY TO POTENTIAL WEAK IMPULSES MOVING THROUGH SOUTHWESTERLY FLOW COUPLED WITH NOCTURNAL LOW LEVEL JET INCREASE. AND MORE POTENTIAL FOR TONIGHT WILL COME FROM CURRENT MCS MOVING THROUGH EASTERN SOUTH DAKOTA. LATEST SATELLITE/RADAR LOOPS SHOW SOME DEVELOPMENT TO THE SOUTH OF THIS SYSTEM...WHICH COULD SKIRT OUR NORTHERN COUNTIES IF FURTHER DEVELOPMENT OCCURS. AND STRONG STORMS DEVELOPING IN THE PANHANDLE WILL GENERALLY TRACK NORTHEAST...BUT PROPAGATION SHOULD TURN MORE EAST WITH TIME AS LOW LEVEL JET CRANKS UP LATER IN THE EVENING. BOTH POTENTIAL EVENTS POINT TO NORTHERN SECTIONS OF NEBRASKA...AND CURRENTLY HAVE CHANCES POPS THERE. TEMPERATURES THROUGH SATURDAY NIGHT WILL REMAIN WARM WITH OVERNIGHT LOWS STAYING ABOVE 70 MOST SPOTS...AND HIGHS WELL ABOVE 90. LINGERING CLOUDS FROM POTENTIAL EARLY MORNING CONVECTION MAY HOLD HIGH DOWN A NOTCH IN THE EAST. ON SUNDAY...COLD FRONT/WIND SHIFT WILL BE MOVING INTO OUR NORTHWEST CWA BY NOON...THEN DRIFT SOUTHEAST DURING THE AFTERNOON AND EVENING. MODELS REALLY DO NOT DRIVE FRONT VERY FAR SOUTH INTO THE CWA...WITH ANY CONVECTION ALONG BOUNDARY LIKELY FORCING THE ISSUE. MODERATE INSTABILITY WILL REMAIN IN PLACE...SOME 2500-3500 J/KG OF MUCAPE WHICH IS SIMILAR TO SATURDAY AFTERNOON...BUT INHIBITION IS SUBSTANTIALLY LESS AND CONVERGENCE NEAR SURFACE BOUNDARY SHOULD BE ENOUGH TO KICK THINGS OFF. A SMALL CHANCE FOR SEVERE WILL EXIST GIVEN 30KT BULK SHEAR...BUT FREEZING LEVELS NEAR 14KFT SUGGEST HAIL THREAT IS LOW OUTSIDE OF STRONGEST STORMS. CONVECTION SHOULD LINGER INTO THE EVENING BUT WANE AFTER MIDNIGHT BEHIND EXITING MID LEVEL WAVE. THEN HEIGHTS BEGIN TO RISE THROUGH MUCH OF NEXT WEEK AS SPRAWLING MID LEVEL HIGH PRESSURE SETS UP ACROSS THE FOUR CORNERS REGION. A DEEPENING LOW BETWEEN HUDSON BAY AND THE GREAT LAKES WILL SUPPRESS FLOW IN THE GREAT LAKES AND UPPER MIDWEST. THIS MAY ALLOW RIPPLES OF ENERGY TO SKIRT OUR NORTHEAST CWA LATE IN THE WEEK AND TRIGGER STORMS THURSDAY AND FRIDAY. BUT BALANCE OF NEXT WEEK LOOKS WARM AND HUMID WITH CAPPING MID LEVEL TEMPERATURES KEEPING CONVECTION AT BAY. DERGAN && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && 99/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 525 PM CDT FRI JUN 21 2013 NEZ011-012-016>018-221230- KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE- 525 PM CDT FRI JUN 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SATURDAY THERE IS A SMALL CHANCE OF THUNDERSTORMS...MAINLY EARLY THIS EVENING AND AGAIN LATE TONIGHT. IF THUNDERSTORMS DO MANAGE TO DEVELOP OR MOVE INTO THE REGION...DAMAGING WINDS WOULD BE POSSIBLE FROM THE STRONGER STORMS ALONG WITH ISOLATED LARGE HAIL. AN OUTFLOW BOUNDARY HAD PUSHED INTO FAR NORTHEAST NEBRASKA LATE FRIDAY AFTERNOON. CONDITIONS ALONG AND BEHIND THIS BOUNDARY WERE VERY UNSTABLE. HOWEVER...VERY WARM MID LEVEL TEMPERATURES COULD ACT TO SUPPRESS THUNDERSTORM DEVELOPMENT...THUS THE RELATIVELY SMALL THUNDERSTORM CHANCE. ADDITIONAL THUNDERSTORMS DEVELOPING OVER WESTERN NEBRASKA FRIDAY AFTERNOON COULD MOVE INTO FAR NORTHEAST NEBRASKA LATE TONIGHT AIDED BY A STRONG LOW LEVEL JET. AGAIN IF THE STORMS DO MAKE IT INTO THE REGION DAMAGING WINDS WOULD BE THE PRIMARY HAZARD WITH ISOLATED LARGE HAIL ALSO POSSIBLE. BUT AGAIN...WARM MID LEVEL TEMPERATURES COULD KEEP THE FOCUS OF MUCH OF THE ACTIVITY LATER TONIGHT WEST THROUGH NORTH OF THE REGION. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY THUNDERSTORMS...SOME SEVERE...ARE POSSIBLE OVER THE AREA SATURDAY NIGHT AND AGAIN SUNDAY AFTERNOON AND EVENING. DAMAGING WINDS WOULD BE THE PRIMARY THREAT SATURDAY NIGHT WITH LARGE HAIL AND STRONG WINDS THE MAIN HAZARDS LATE SUNDAY. THUNDERSTORMS WILL AGAIN DEVELOP WEST OF THE REGION SATURDAY AFTERNOON ALONG A NEARLY STATIONARY FRONT. THESE STORMS WILL MOVE NORTHEAST TOWARD THE REGION THROUGH AND A LITTLE AFTER MIDNIGHT. ADDITIONAL STORMS ARE POSSIBLE SUNDAY AFTERNOON AND EVENING ALONG AND BEHIND A WEAK COOL FRONT THAT WILL BE PUSHING SOUTHEAST OF THE REGION. ALTHOUGH THERE IS A RISK OF SEVERE WEATHER WITH THESE STORMS SUNDAY...THE MAJORITY OF THE STORMS COULD SET UP EAST THROUGH SOUTH OF NORTHEAST NEBRASKA. AFTER A MODEST COOL-DOWN THE WEATHER WILL BE TURNING HOTTER BY TUESDAY WITH HIGHS WELL INTO THE 90S. WHEN COMBINED WITH THE EXPECTED HUMIDITY...HEAT INDEX VALUES COULD SURPASS 100 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED TONIGHT OR SATURDAY OVER THE REGION. IAZ043-055-056-069-079-080-090-091-NEZ015-030>034-042>045-050>053- 065>068-078-088>093-221230- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-THURSTON-BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX- DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER- CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 525 PM CDT FRI JUN 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN IOWA AND EASTERN NEBRASKA. .DAY ONE...TONIGHT AND SATURDAY HEAT INDEX VALUES COULD REACH OR POSSIBLY EXCEED 100 DEGREES SATURDAY AFTERNOON AS HIGHS CLIMB WELL INTO THE 90S ALONG WITH MODESTLY HIGH RELATIVE HUMIDITY VALUES. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY THUNDERSTORMS...SOME SEVERE...ARE POSSIBLE OVER THE AREA SATURDAY NIGHT AND AGAIN SUNDAY AFTERNOON AND EVENING. DAMAGING WINDS WOULD BE THE PRIMARY THREAT SATURDAY NIGHT WITH LARGE HAIL AND STRONG WINDS THE MAIN HAZARDS LATE SUNDAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP WEST OF THE REGION SATURDAY AFTERNOON ALONG A NEARLY STATIONARY FRONT. THESE STORMS WILL MOVE NORTHEAST TOWARD THE REGION AROUND AND AFTER MIDNIGHT...WITH MOST OF THE ACTIVITY LIKELY REMAINING NORTH OR NORTHWEST OF LINCOLN AND OMAHA. ADDITIONAL STORMS ARE POSSIBLE SUNDAY AFTERNOON AND EVENING ALONG AND BEHIND A WEAK COOL FRONT THAT WILL BE PUSHING SOUTHEAST ACROSS THE AREA. BESIDES THE HAIL AND WIND THREAT FROM THESE STORMS...AN ISOLATED TORNADO IS POSSIBLE ALONG WITH LOCALLY HEAVY RAIN. AFTER A MODEST COOL-DOWN THE WEATHER WILL BE TURNING HOTTER BY TUESDAY WITH HIGHS AGAIN REACHING WELL INTO THE 90S. WHEN COMBINED WITH THE EXPECTED HUMIDITY...HEAT INDEX VALUES COULD SURPASS 100 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SATURDAY. CHERMOK
The Sioux Falls radar (KFSD), 123 km away, was scanning. The volume nearest the first event began at 02:22 UTC.
1 hail. Local standard time, as filed.
The hail was mostly pea to dime-size but a few were around quarter-size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447806.